Tornado, Campbell
- When
- June 21, 12:50 PM MST to 12:53 PM MST
- Where
- Campbell County, 12 mi W of Gillette
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 10 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.283, -105.733
A strong upper-level shortwave moving over northeastern Wyoming produced a long lived supercell thunderstorm. The thunderstorm developed over western Campbell County and moved east across Gillette and continued to Rozet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong upper-level shortwave moving over northeastern Wyoming produced a long lived supercell thunderstorm. The thunderstorm developed over western Campbell County and moved east across Gillette and continued to Rozet. The storm continued into southern Crook County, moving just north of Moorcroft and Sundance. West of Gillette, the storm became tornadic and produced brief tornadoes. One tornado briefly touched down 12 miles west of Gillette in the vicinity of Force Road, north of Interstate 90, with no damage. Another tornado briefly touched down near the Wyodak Power Plant, about 5 miles east of Gillette, also with no damage. Golf ball to baseball sized hail was common across Campbell and Crook Counties. Extensive hail damage was reported in Gillette, particularly across northern parts of the city. Auto dealerships estimated losses of several million dollars. Insurance companies estimated claims totals from automobile and roof damage to be in the millions of dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 9:35 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1035 AM MDT SAT JUN 21 2003 AS OF 16Z...SLOW MOVING COLD FRONT STRETCHED FROM NEAR HEI TO EFC TO EAST OF GCC. FRONT WILL CONTINUE TO SLOWLY MOVE EASTWARD ACROSS THE REST OF THE CWA THIS AFT...REACHING FAR EASTERN CWA THIS EVE. MOST NOTICIBLE WITH THE FRONT WILL BE THE DRIER AIR FILTERING IN BEHIND WITH UPPER 40S TO LOWER 50S DEWPOINTS. SEVERAL PIECES OF SHRTWV ENERGY ARE MOVING NORTHEASTWARD ACROSS THE REGION. ONE IS MOVING ACROSS EASTERN NEB AND SD RIGHT NOW. ANOTHER IS MOVING ACROSS EASTERN MT...WHILE YET ANOTHER IS MOVING INTO SOUTHWEST WY. HAVE RAISED POPS A BIT IN NE WY AND THE HILLS FOR THE AFT AS THE WAVE IN SOUTHWEST WY APPROACHES THIS AFT. SPC SLIGHT RISK FOR SEVERE WX ACROSS ENTIRE CWA LOOKS APPROPRIATE ...THOUGH THINK SLIGHTLY BETTER CHANCES MAY END UP BEING IN THE VICINITY OF THE BOUNDARY AS IT MOVES INTO CENTRAL SD LATER THIS AFT AND THIS EVE. DEWPOINTS IN THE LOW TO MID 60S AND TEMPS NEAR 90 BY LATE AFT WILL RESULT IN A VERY UNSTABLE ATMOS ACROSS SOUTH CENTRAL SD WITH CAPES NEAR 2000 J/KG AND VERY STEEP LAPSE RATES. LATEST RUC AND ETA SHOW STRONG LIFT DEVELOPING ALONG THE BOUNDARY BY 00Z. SHEAR IS STRONG ENUF FOR ISOLATED SUPERCELLS. LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREATS AGAIN. NOT MUCH IN THE WAY OF CHANGES MADE TO THE ZONES FOR TODAY. BUMPED UP POPS IN NE WY AND THE HILLS...TWEEKED TEMPS UP A BIT IN A FEW AREAS...AND ADJUSTED WINDS WHERE APPROPRIATE AS THE FRONT MOVES THRU. .UNR...NONE. ST
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 659 AM MDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STRONGER STORMS MAY BECOME ORGANIZED AND PRODUCE SEVERE WEATHER. THE PRIMARY THREAT WILL BE HAIL LARGER THAN 3/4 INCH DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH THURSDAY AS A SERIES OF DISTURBANCES MOVES ACROSS THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS SATURDAY AS A COLD FRONT WILL BE MOVING THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 99
The national radar mosaic for the moment the first event began.
7 hail, 2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyThe tornado archive for Wyoming, 2003Warnings in Wyoming, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365225, 5365218, 5365219, 5365226, 5365220, 5365221, 5365222, 5365223, 5365224.